Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 204, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2022, 1:04 AM CDT for 4 counties in North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2022, 1:04 AM CDT (06:04 UTC)
- Expired
- Jul 31, 2022, 1:30 AM CDT
- In force
- 26 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Benson County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 105 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:51 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 30, 11:51 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1151 PM CDT Sat Jul 30 2022 .UPDATE... Issued at 1151 PM CDT Sat Jul 30 2022 Storms over the southern Red River Valley have dissipated, but additional cells have been developing over the central RRV as a weak (30-35 kts) low level jet kicks in. Deep layer shear is still weak, so think this activity will remain pulsey as it moves slowly east. Stronger storms moving in from the west are starting to approach the Devils Lake area. At this point, storms have weakened to be less than severe but will continue to monitor as they move into our area. UPDATE Issued at 948 PM CDT Sat Jul 30 2022 Convection over our western counties has mostly fizzled out, although there has been some redevelopment over the southern Red River Valley. With deep layer bulk shear still pretty weak, think these storms should continue to stay below severe. Will have to keep an eye on convection that is currently moving through western ND as it approaches our CWA. The shear will remain weak and think that storms will begin to lose steam as they move east. However, these storms have a history of more severe wind gusts than expected so will watch closely. UPDATE Issued at 651 PM CDT Sat Jul 30 2022 Showers and weak thunderstorms moving into the southern RRV and some stronger thunderstorm cells starting to move into the Devils Lake Basin. The more western activity has pulsed up to close to severe at times, but quickly comes back down as shear is very weak. Will continue to watch the pulsey convection and adjusted POPs accordingly. There should be a general weakening trend in the next few hours as we lose surface heating. && .SHORT TERM...(This evening through Sunday night) Issued at 240 PM CDT Sat Jul 30 2022 Thunder chances late this afternoon into this evening and again Sunday afternoon are the main forecast challenge. As of 2 pm, a few weak echoes lingered on the regional radar, mainly between Jamestown and Aberdeen. Water vapor imagery shows a weak wave moving through this area, but lightning has pretty much dissipated. The SPC meso page shows MLCIN starting to disappear across this area with MLCAPE values of around 1500 J/kg. Precipitable water values have risen to around 1.4 inches, with very little 0-6km effective shear. Low level lapse rates are fairly strong, but mid level ones are weak. All said, this points to any storms that can develop being pulse type storms, but the slow movement means they have the potential to drop some brief heavy rain. CAMs continue to give low confidence to much activity getting going tonight, but the 12z HREF UH tracks do show a couple brief tracks from the Jamestown area down into south central South Dakota. A second round of storms is possible by late evening into the early overnight hours. A line of storms is expected to form from eastern Montana into southeast Saskatchewan and track east- southeast. If this activity holds together, it could affect the Devils Lake region after midnight, then into the (northern) Red River Valley toward sunrise. There is a nice short wave associated with this activity, but there is no low level jet. So think this activity will arrive in a weakened state, and it could dissipate by the time it gets toward the Valley in the morning. As for Sunday afternoon, it appears that a surface low will set up somewhere just east of the Red River in northwest Minnesota by 1 pm Sunday. This will push east of the FA by 7 pm, with a cold front sweeping through as well. These features will combine with the lingering short wave to bring a thunder potential mainly within the Valley into Minnesota for the afternoon. CAMs show storm development across the state of MN during the afternoon, with the HREF UH tracks showing a couple of potential short tracks, one around the Lake of the Woods and another around the Twin Cities. There also could be a few hours of gusty northwest winds for areas west of the Valley during the afternoon. With the low moving through, west central MN will be the warmest (upper 80s) and the Cando area the coolest (low 70s). The potential severe window should end by late afternoon, although some showers may linger across portions of the area slightly longer. .LONG TERM...(Monday through Saturday) Issued at 240 PM CDT Sat Jul 30 2022 Monday into Tuesday... A northwest flow pattern sets up aloft, with H5 ridging steadily sliding in from the west. Warming temperatures aloft and a somewhat cooler surface high pressure system should provide for a more stable atmosphere early in the day. Northwesterly near surface winds will swap around from the south through the afternoon, as the surface high pressure shifts eastward across Minnesota. Model guidance keeps a fairly active jet stream flow moving across the top of the midcontinental H5 ridge, with a weak shortwave brushing our northern tier counties... and scattered nocturnal thundershowers possible Monday night into Tuesday morning along and north of the Highway 2 corridor. A near normal temperature regime is expected on Monday, with a bit stronger southerly flow and somewhat warmer than normal conditions on Tuesday. Scattered nocturnal thunderstorms are again favored late Tuesday into early Wednesday, with northwest MN having a higher risk and than eastern ND. Thursday into Saturday... a more amplified H5 ridge builds in over the area from Thursday into Friday, with a deeper and more persistent southerly moisture fetch developing up the Central Plains and into these Northern Plains for Friday and Saturday. Model guidance generally favors a dry and seasonably pleasant Thursday with increased heating and increased chances for a widespread wetting rain from Friday into Saturday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1151 PM CDT Sat Jul 30 2022 VFR conditions at all TAF sites. Storms will start moving into the KDVL area by valid TAF time, pushing eastward towards KGFK and weakening in the next few hours. After a bit of a break some additional shower and thunderstorm activity developing over MN tomorrow afternoon. Winds will shift from the southwest to the northwest as a cold front pushes into the area. Some MVFR ceilings will be possible at the more northern TAF sites behind the front towards the end of the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...Godon LONG TERM...Gust AVIATION...JR
Hazardous weather outlook, Jul 30, 2:01 PM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 201 PM CDT Sat Jul 30 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-311915- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 201 PM CDT Sat Jul 30 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated strong to severe thunderstorms are possible late this afternoon into the evening, with the main hazards being wind gusts to 60 mph and quarter sized hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated strong to severe thunderstorms are also possible Sunday afternoon, especially within the Red River Valley into Minnesota. Wind gusts to 60 mph and quarter sized hail are the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 30, 11:48 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1148 PM CDT Sat Jul 30 2022
NDZ006-014-310530-
Benson ND-Towner ND-
1148 PM CDT Sat Jul 30 2022
...Strong thunderstorms will impact portions of Benson and
southwestern Towner Counties through 1230 AM CDT...
At 1146 PM CDT, Doppler radar was tracking gusty winds to 50 mph
ahead of strong thunderstorms extending from near Nanson to near
Manfred. Movement was east at 40 mph. Gusty winds may occur before
heavy rainfall and lightning by as much as 10 to 20 minutes.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These storms will remain over mainly rural areas of Benson and
southwestern Towner Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4837 9985 4837 9949 4854 9949 4854 9925
4785 9929 4785 9981 4802 9981 4802 9985
TIME...MOT...LOC 0446Z 272DEG 33KT 4858 9987 4768 9986
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJSpecial weather statement, Jul 31, 12:26 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1226 AM CDT Sun Jul 31 2022
NDZ014-015-310615-
Benson ND-Ramsey ND-
1226 AM CDT Sun Jul 31 2022
...Strong thunderstorms will impact portions of eastern Benson and
Ramsey Counties through 115 AM CDT...
At 1224 AM CDT, Doppler radar was tracking gusty winds in excess of
40 mph ahead of thunderstorms along a line extending from near Maza
to near Minnewaukan to 6 miles northeast of Bremen. Movement was
east at 45 mph. Gusty winds may occur without any heavy rainfall and
lightning.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Penn around 1230 AM CDT.
Devils Lake, Lakewood Park and Camp Grafton around 1240 AM CDT.
Other locations in the path of these storms include Garske, Crary,
Tokio, Warwick, Southam and Doyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Devils Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4837 9897 4838 9897 4839 9854 4813 9845
4802 9848 4802 9853 4785 9853 4785 9946
4837 9950
TIME...MOT...LOC 0524Z 267DEG 40KT 4839 9928 4811 9916 4781 9929
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 11:48 PM CDT | Special Weather Statement | FGF | Benson | 42 min |
| Jul 31, 12:26 AM CDT | Special Weather Statement | FGF | Benson, Ramsey | 49 min |
| Jul 31, 1:31 AM CDT | Special Weather Statement | FGF | Eddy, Griggs, Nelson | 44 min |
| Jul 31, 6:49 AM CDT | Special Weather Statement | FGF | Kittson | 26 min |
| Jul 31, 4:27 PM CDT | Special Weather Statement | FGF | Beltrami | 33 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.